Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 113, NWS Omaha, NE

June 13, 20175 counties in Nebraska; Harrison County, Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 13, 2017, 8:58 PM CDT for 5 counties in Nebraska; Harrison County, Monona County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 8:58 PM CDT (01:58 UTC)
Expired
Jun 13, 2017, 9:30 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harrison County, IA, Monona County, IA, Burt County, NE, Cuming County, NE, Dodge County, NE, Thurston County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:00 PM CDTHAIL 1Pender, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3011 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KOAX 140158
SVROAX
IAC085-133-NEC021-039-053-173-177-140230-
/O.NEW.KOAX.SV.W.0113.170614T0158Z-170614T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
858 PM CDT TUE JUN 13 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Western Monona County in west central Iowa...
  Northwestern Harrison County in southwestern Iowa...
  Burt County in east central Nebraska...
  Cuming County in northeastern Nebraska...
  Northwestern Washington County in east central Nebraska...
  Northern Dodge County in east central Nebraska...
  Thurston County in northeastern Nebraska...

* Until 930 PM CDT

* At 857 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles south of Hubbard to 4 miles north of
  Bancroft to near Hooper, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  West Point, Onawa, Tekamah, Pender, Scribner, Lyons, Walthill,
  Winnebago, Whiting, Beemer, Dodge, Bancroft, Decatur, Snyder,
  Uehling, Craig, Macy, Oakland, Herman and Blencoe.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 109 and 132.
 Highway 75 in Nebraska between mile markers 123 and 171.
 Highway 77 in Nebraska between mile markers 129 and 169.
 Interstate 29 between mile markers 89 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 9635 4226 9633 4223 9632 4222 9633
      4221 9604 4197 9602 4163 9604 4163 9691
      4173 9691 4202 9682 4226 9682
TIME...MOT...LOC 0157Z 237DEG 60KT 4231 9660 4208 9656 4165 9657 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD
2 follow-up statements
598 
WWUS53 KOAX 140213
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
913 PM CDT TUE JUN 13 2017

IAC085-133-NEC021-039-053-173-177-140230-
/O.CON.KOAX.SV.W.0113.000000T0000Z-170614T0230Z/
Monona IA-Harrison IA-Burt NE-Cuming NE-Washington NE-Dodge NE-
Thurston NE-
913 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN MONONA...NORTHWESTERN HARRISON...BURT...CUMING...
NORTHWESTERN WASHINGTON...NORTHERN DODGE AND THURSTON COUNTIES...

At 912 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Dakota City to 3 miles northwest
of Macy to 3 miles west of Uehling, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
West Point, Onawa, Tekamah, Pender, Scribner, Lyons, Walthill,
Winnebago, Whiting, Beemer, Dodge, Bancroft, Decatur, Snyder,
Uehling, Craig, Macy, Oakland, Herman and Blencoe.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 109 and 132.
 Highway 75 in Nebraska between mile markers 123 and 171.
 Highway 77 in Nebraska between mile markers 129 and 169.
 Interstate 29 between mile markers 89 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 9635 4225 9634 4223 9632 4222 9633
      4221 9604 4197 9602 4163 9604 4163 9691
      4173 9691 4202 9682 4226 9682
TIME...MOT...LOC 0212Z 236DEG 50KT 4238 9646 4215 9642 4174 9657 

HAIL...<.75IN
WIND...60MPH
 
$$

MEAD
305 
WWUS53 KOAX 140228
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
928 PM CDT TUE JUN 13 2017

IAC085-133-NEC021-039-053-173-177-140237-
/O.EXP.KOAX.SV.W.0113.000000T0000Z-170614T0230Z/
Monona IA-Harrison IA-Burt NE-Cuming NE-Washington NE-Dodge NE-
Thurston NE-
928 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONONA...NORTHWESTERN
HARRISON...BURT...CUMING...NORTHWESTERN WASHINGTON...NORTHERN DODGE
AND THURSTON COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern and west central Iowa...and northeastern and east
central Nebraska.

LAT...LON 4227 9635 4225 9634 4223 9632 4222 9633
      4221 9604 4197 9602 4163 9604 4163 9691
      4173 9691 4202 9682 4226 9682
TIME...MOT...LOC 0227Z 237DEG 60KT 4252 9618 4229 9614 4188 9629 

$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:10 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
310 PM CDT Tue Jun 13 2017

.SHORT TERM...(Tonight through Friday)
Issued at 310 PM CDT Tue Jun 13 2017

The timing and intensity of thunderstorms through the overnight
is the main forecast problem.

Upper air charts from 12z showed a closed low centered near
central MT, with height falls of up to 140 meters. There was a
95 knot jet max south of the low across UT and WY. Thermal ridge
at 700 mb extended from TX up into KS and NE. Cap is fairly strong
in much of the forecast area but a rogue cell did track quickly
northeast over parts of our area toward KSUX. Cap has weakened
farther to the west in central NE. MLCAPE values locally are
3000-4000 J/kg and Sfc to 6 km shear is 30-50 knots in the area
where main area of storms should initiate. Latest HRRR runs
suggest development in the next hour or so, with varying model
solutions as to how far and how fast things spread east this
evening. Looks like most of the area should see at least some
storms. Highest hail threat should be before dark, with a
transition more to outflow dominated storms. There does also
appear to be some tornado risk, but chances seem higher north of
our area. High PW (Precipitable Water) values across the forecast
area are mostly 1.0 to 1.4 inches, so there is some threat of
heavy rain.

Expect that most activity will be east of our area by sunrise
Wednesday but will keep some low POPs going in far southeast NE
and southwest IA into Wednesday. Currently have the period from
Wednesday night into Thursday morning dry. Both the 12z NAM and
GFS suggest that a convective complex may develop over parts of
southern NE and northern KS Thursday afternoon and evening. That
has been a fairly consistent trend and will stay with that
thinking. There are signals for storm potential again Friday
into Friday evening as well.

Lows tonight should drop to the lower and mid 60s in much of
northeast NE, ranging to lower 70s near the MO border. Highs
Wednesday should reach the mid 80s to lower 90s, with Thursday
a few degrees warmer.

.LONG TERM...(Friday night through Tuesday)
Issued at 227 PM CDT Tue Jun 13 2017

At the beginning of this period, we should be in modest west/
northwest flow at 500 mb. This flow should buckle a big as a
fast moving shortwave crosses the northern Plains. Otherwise a
warm mid tropospheric anticyclone should develop over AZ and NM
but extend north into western Canada. Model solutions vary a bit
in regards to waves moving toward us from the northwest, and
there will some intermittent chances for storms. Highs should
average in the 80s, with lows in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Jun 13 2017

VFR conditions to continue with gusty south/southeast surface
winds. Scattered thunderstorms are expected to develop to the west
of the TAF sites and spread east through the night. Best time
frame for KOFK looks like 23-02z, KLNK 03-06z and KOMA 04-07z.
Some of these storms could be severe.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, Jun 13, 3:46 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CDT Tue Jun 13 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
346 PM CDT Tue Jun 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

Thunderstorms will move across parts of eastern Nebraska and
western Iowa through the evening. Some storms may be severe.
Initially, the biggest risk will be large hail, but damaging
winds and a few tornadoes also are possible. As storms continue,
the risk will transition to hail and damaging winds.

Later tonight, another area of storms could move into the area
from the west or southwest. These storms could produce strong
winds and hail. Locally heavy rain is also possible through the
overnight.

There will be a slight chance of thunderstorms over parts of
southeast Nebraska and southwest Iowa Wednesday, but the chance
of severe storms is low.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

Isolated to scattered thunderstorms are possible in the afternoon
and evening hours from Thursday through Saturday, and then again
Monday night. Widespread severe weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening, especially
across northeast Nebraska.

In the hours before

Local storm report, Jun 13, 8:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
828 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     BELLWOOD                41.34N 97.24W
06/13/2017  E60 MPH          BUTLER             NE   EMERGENCY MNGR

&&

CZAPOTOC
Local storm report, Jun 13, 8:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
841 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     COLUMBUS                41.43N 97.36W
06/13/2017                   PLATTE             NE   PUBLIC

            LARGE TREE AND BRANCHES DOWN AT ELKS COUNTRY CLUB

&&

KRG
Special weather statement, Jun 13, 8:46 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
846 PM CDT TUE JUN 13 2017

NEZ012-140215-
Cedar NE-
846 PM CDT TUE JUN 13 2017

...Significant Weather Advisory for NORTHERN CEDAR COUNTY UNTIL 915
PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Hartington, or 16 miles south of Yankton, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hartington, Wynot, Fordyce, St. Helena, Brooky Bottom and St. Helena
Boat Dock.

This includes Highway 81 in Nebraska near mile marker 200.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
      4277 9705 4276 9702 4271 9702 4251 9729
      4266 9745 4286 9727
TIME...MOT...LOC 0145Z 223DEG 30KT 4265 9734

MEAD
Local storm report, Jun 13, 8:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     WAYNE                   42.24N 97.02W
06/13/2017  M67 MPH          WAYNE              NE   AWOS

&&

CZAPOTOC
Local storm report, Jun 13, 8:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
849 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     3 NW RISING CITY        41.23N 97.34W
06/13/2017  E60 MPH          BUTLER             NE   EMERGENCY MNGR

&&

DFOBERT
Local storm report, Jun 13, 8:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     WAYNE                   42.24N 97.02W
06/13/2017  E50 MPH          WAYNE              NE   PUBLIC

            SMALL TREE UPROOTED

&&

KRG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:24 PM CDTSpecial Weather StatementOAXPlatte36 min
Jun 13, 7:45 PM CDTSpecial Weather StatementOAXPlatte30 min
Jun 13, 7:48 PM CDTSpecial Weather StatementOAXPlatte, Stanton27 min
Jun 13, 7:56 PM CDTSevere Thunderstorm WarningOAXBoone, Platte34 min
Jun 13, 8:05 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte25 min
Jun 13, 8:14 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton31 min
Jun 13, 8:21 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Platte, Saunders24 min
Jun 13, 8:23 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Stanton, Thurston, Wayne37 min
Jun 13, 8:29 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte31 min
Jun 13, 8:42 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Cuming, Dodge, Lancaster, Saunders and 1 more33 min
Jun 13, 8:46 PM CDTSpecial Weather StatementOAXCedar29 min
Jun 13, 9:07 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward23 min
Jun 13, 9:27 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward33 min
Jun 13, 9:31 PM CDTSpecial Weather StatementOAXColfax, Platte, Stanton, Wayne44 min
Jun 13, 9:33 PM CDTSpecial Weather StatementOAXBurt, Dodge, Washington42 min
Jun 13, 10:23 PM CDTSevere Thunderstorm WarningOAXSaline, Seward37 min
Jun 13, 10:50 PM CDTSpecial Weather StatementOAXButler25 min
Jun 13, 10:57 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward33 min
Jun 13, 11:14 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saline, Saunders and 1 more31 min
Jun 13, 11:36 PM CDTSpecial Weather StatementOAXColfax, Dodge39 min
Jun 13, 11:39 PM CDTSpecial Weather StatementOAXThurston36 min
Jun 14, 12:13 AM CDTSpecial Weather StatementOAXDouglas, Washington32 min
Jun 14, 12:36 AM CDTSpecial Weather StatementOAXJohnson24 min
Jun 14, 1:35 AM CDTSpecial Weather StatementOAXNemaha25 min
Jun 14, 3:31 AM CDTSpecial Weather StatementOAXSaline29 min
Jun 14, 4:20 AM CDTSpecial Weather StatementOAXSeward25 min
Jun 14, 4:41 AM CDTSpecial Weather StatementOAXSeward19 min
Jun 14, 5:17 AM CDTAreal Flood AdvisoryOAXButler3 hr
Jun 14, 6:48 AM CDTSpecial Weather StatementOAXCass27 min
Jun 14, 7:03 AM CDTSpecial Weather StatementOAXGage, Johnson27 min
Jun 14, 7:16 AM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe29 min
Jun 14, 1:15 AM CDTSpecial Weather StatementOAXPottawattamie30 min
Jun 14, 1:22 AM CDTSpecial Weather StatementOAXFremont23 min
Jun 14, 7:44 AM CDTSevere Thunderstorm WarningOAXFremont, Page31 min
Jun 14, 8:15 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.